Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 14, 2019, 5:08 PM EDT for Kalamazoo County, Michigan. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2019, 5:08 PM EDT (21:08 UTC)
- Expired
- Mar 14, 2019, 5:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 81 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 5:12 PM EDT | NON-TSTM WND GST 46 | 3 Ne Portage, MI | ASOS STATION AZO, KZOO/BATTLE CREEK INTL AIRPORT. |
| Mar 14, 5:15 PM EDT | HAIL 0.25 | 2 E Portage, MI | REPORTED AT CENTER AND PORTAGE, KALAMAZOO MI. 2 MINUTES OF PEA SIZE HAIL. |
| Mar 14, 5:30 PM EDT | TSTM WND DMG | 1 Nne Schoolcraft, MI | TEN INCH DIAMETER TREE BLOCKING S 14TH STREET IN SCHOOLCRAFT. |
| Mar 14, 5:31 PM EDT | TSTM WND GST 48 | 3 Ne Portage, MI | ASOS STATION AZO, KZOO/BATTLE CREEK INTL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WUUS53 KGRR 142108
SVRGRR
MIC077-142145-
/O.NEW.KGRR.SV.W.0004.190314T2108Z-190314T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
508 PM EDT THU MAR 14 2019
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southern Kalamazoo County in southwestern Michigan...
* Until 545 PM EDT.
* At 508 PM EDT, a severe thunderstorm was located near Schoolcraft,
or 8 miles south of Portage, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kalamazoo... Portage... Vicksburg...
Galesburg... Schoolcraft... Climax...
Fulton... Scotts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4213 8573 4224 8559 4235 8530 4207 8529
4207 8573
TIME...MOT...LOC 2108Z 243DEG 39KT 4208 8564
HAIL...<.75IN
WIND...60MPH
$$
CAS1 follow-up statement
925
WWUS53 KGRR 142129
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
529 PM EDT THU MAR 14 2019
MIC077-142145-
/O.CON.KGRR.SV.W.0004.000000T0000Z-190314T2145Z/
Kalamazoo MI-
529 PM EDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN KALAMAZOO COUNTY...
At 529 PM EDT, a severe thunderstorm was located near Climax, or 11
miles east of Kalamazoo, moving northeast at 80 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kalamazoo... Portage... Vicksburg...
Galesburg... Schoolcraft... Climax...
Fulton... Scotts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4213 8573 4224 8559 4235 8530 4207 8529
4207 8573
TIME...MOT...LOC 2129Z 232DEG 69KT 4226 8537
HAIL...<.75IN
WIND...60MPH
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:18 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 14, 3:18 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 318 PM EDT Thu Mar 14 2019 LATEST UPDATE... Synopsis/Discussion .SYNOPSIS... Issued at 304 PM EDT Thu Mar 14 2019 - Next few hours will be the window for severe weather - Snow showers arrive Friday - Seasonal temperatures for much of the period && .DISCUSSION...(This evening through next Thursday) Issued at 304 PM EDT Thu Mar 14 2019 The combination of favorable 0 to 3 km CAPE along 0 to 1 km helicity and very low lcl's support an increased risk for severe weather. Water vapor imagery shows a decent vort lobe pivoting thru IL as well. The storms upstream have not shown stronger organization yet, but will need to monitor trends very closely. The storms should be pulling east of Lansing 7 to 8 pm. Gusty winds still a risk around any storms and also behind the passage of the wave. Gusts to 45 mph still possible so no change to the advisory headline. Colder air moves in from the west tonight through Friday. We will still see considerable snow melt. This combined with storm total rainfalls of mostly a half inch to an inch could still allow for flooding across the watch area. We will keep it going for now. With temperatures going below freezing Friday night some icy spots look possible on the roadways. A low risk for impacts at this time. The rest period looks rather quiet as more of a zonal flow develops. Fairly close to seasonable temperatures are expected. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 121 PM EDT Thu Mar 14 2019 Multiple rounds of thunderstorms are expected through about 00z. Impacts will accompany these storms to aviators will need to monitor the latest. Without the storms the winds will be gusting over 25 knots at times with 40 knots possible. The winds will be shifting as well especially around any storms. MVFR ceilings look likely tonight with some light rain. There is a risk for IFR. As the colder air moves in from the west...a transition to snow is forecasted for Friday morning. && .HYDROLOGY... Issued at 126 PM EDT Thu Mar 14 2019 A general one third inch of rain fell across West Michigan since Wednesday morning. The heaviest rain fell along and west of Grand Rapids with isolated amounts between one half and three quarters of an inch. Lesser amounts...around one tenth of an inch...were reported along and east of US Highway 127. Temperatures remained well above freezing overnight across the region...which continued the melting of any remaining snow pack. Runoff from rainfall and snowmelt will continue to move through the river systems into next week. An additional one quarter to one half inch of rain is expected through Friday morning. The convective nature of precipitation today will result in more localized heavy rainfall. Significant rises are expected on most of the mainstem rivers across West Michigan. The Chippewa at Mount Pleasant...Maple at Maple Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and the Grand at Comstock Park and Robinson Township may rise above flood stage with minor flooding possible. Other forecast points are currently expected to remain below flood stage. The mild temperatures and rainfall have resulted in significant breakup of ice in area rivers. While the overall threat of ice jam development has decreased the threat is greatest for locations across Central Michigan in the White and Muskegon Chippewa basins. People with interests along rivers in Central Michigan should continue to be alert for rapid changes in river levels. && .GRR WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM EDT this evening for MIZ037-043>046- 050>052-056>059-064>067-071>074. Flood Watch through Friday evening for MIZ037>040-043>046- 050>052. && SYNOPSIS...MJS DISCUSSION...MJS AVIATION...MJS HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 2:00 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 200 PM EDT Thu Mar 14 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 200 PM EDT Thu Mar 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Several rounds of showers and embedded thunderstorms are expected today. Some of the storms could be severe with damaging winds and large hail possible. Isolated tornadoes could occur. Even without the storms some winds gusts in the 45 to 55 mph range are possible into this evening. Water levels will be rising on area streams and rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Recent rainfall and snow melt will lead to river rises across the area into the weekend. People living along streams and rivers can expect rises over the course of the next week. The biggest rises will likely occur north of I-96 where more snowmelt will take place. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. BORCHARDT MJS
In the hours before
Local storm report, Mar 14, 2:55 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 2 N EDGEMONT PARK 42.78N 84.59W
03/14/2019 M41 MPH CLINTON MI ASOS
ASOS STATION LAN, CAPITAL CITY AIRPORT.
&&Local storm report, Mar 14, 4:34 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM NON-TSTM WND GST 3 NW MARSHALL 42.30N 85.00W
03/14/2019 M41 MPH CALHOUN MI MESONET
MESONET STATION MC100, 3 NW MARSHALL.
&&Local storm report, Mar 14, 4:39 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 3 WSW HARTFORD 42.20N 86.22W
03/14/2019 M1.25 INCH VAN BUREN MI BROADCAST MEDIA
HAIL STONES RANGED FROM QUARTER SIZE TO HALF
DOLLAR. COURTESY OF WSBT.
&&Special weather statement, Mar 14, 4:44 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
444 PM EDT THU MAR 14 2019
MIZ056-057-064-065-142130-
Allegan MI-Ottawa MI-Barry MI-Kent MI-
444 PM EDT THU MAR 14 2019
...SIGNIFICANT WEATHER ADVISORY...
At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Port Sheldon to near Pullman. Movement was
northeast at 60 mph.
Dime size hail and wind gusts around 50 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Grand Rapids... Holland... Allegan...
Lowell... Wyoming... Kentwood...
Walker... East Grand Rapids... Hudsonville...
Rockford... Zeeland... Coopersville...
Sparta... Wayland... Otsego...
Middleville... Caledonia... Fennville...
Saugatuck... Freeport...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4305 8604 4329 8544 4277 8530 4254 8545
4242 8574 4242 8615 4268 8621 4271 8621
4293 8622
TIME...MOT...LOC 2043Z 228DEG 52KT 4280 8614 4248 8605
CASLocal storm report, Mar 14, 4:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST 3 SSE SOUTH HAVEN 42.36N 86.26W
03/14/2019 M67 MPH VAN BUREN MI AWOS
AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.
&&Local storm report, Mar 14, 4:56 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 2 WNW JACKSON 42.26N 84.44W
03/14/2019 M46 MPH JACKSON MI MESONET
MESONET STATION C5542, 2 WNW JACKSON.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:48 AM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more | 13 hr |
| Mar 14, 2:01 PM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 29 min |
| Mar 14, 4:16 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 44 min |
| Mar 14, 4:44 PM EDT | Special Weather Statement | GRR | Kent | 46 min |
| Mar 14, 4:53 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 25 min |
| Mar 14, 5:17 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 28 min |
| Mar 14, 5:37 PM EDT | Special Weather Statement | GRR | Eaton | 53 min |
| Mar 14, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 40 min |
| Mar 14, 6:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ingham | 34 min |
| Mar 14, 6:12 PM EDT | Areal Flood Warning | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more | 20 hr |
| Mar 14, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 39 min |
| Mar 14, 7:05 PM EDT | River Flood Warning | GRR | Gratiot | 21 hr |
| Mar 14, 7:10 PM EDT | Tornado Warning | GRR | Jackson | 20 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.